The Indian obsession with fair skin may be causing untold harm, according to doctors participating in an event organized here to create awareness about the side-effects of fairness and anti-fungal creams.

The doctors say that most such preparations contain steroids such as fluticasone and betamethasone.

Side effects of these creams include thinning of skin, exacerbated acne, skin discolouration and scarring.

Doctors who spoke at the event said they had noticed that over the past two or three years, the incidence of skin infections following application of fairness and anti-fungal creams had gone up alarmingly from just around 2% to 15%. Though anti-fungal creams produce good results quickly, but the application of those with steroids usually resulted in recurrence of the problem, sometimes increasing incidence by up to 40% on the body.

“Every day, I come across 10 to 15 cases of skin infection caused by the use of fairness or anti-fungal creams,” said Dr Deepak Parikh, the secretary of the Ahmedabad Dermatological Society. “People are carried away by advertisements promising fairness in a short time, but ultimately they get skin infections.”

The event was organized by the Ahmedabad Dermatological Society in association with the Gujarat branch of the Indian Association of Dermatologists, Venereologists and Leprologists (IADVL) and the IADVL task force against Topical Steroid Abuse.

Source: http://timesofindia.indiatimes.com


Guide to approaching a consumer court

India's first practical guide to resolving your complaints by approaching consumer court. Guidance
Customer Complaint

Newsletter

Enter your email address to subscribe to our Newsletter.